Is a blood glucose of 455 ever "normal"? Is a blood glucose of 455 ever "normal"? - pg.2 | allnurses

Is a blood glucose of 455 ever "normal"? - page 2

Just wondering if you get a reading like this do you panic? Re-test with a new machine? I was calm and cleaned the residents hands and switched machines. Just wondering as I do not know this resident... Read More

  1. Visit  SoCalCrystal profile page
    0
    Quote from CT Pixie
    With this little lady when her BS gets that high, she turns into a really mean and combative person (which is not her norm and that is my first clue that her BS is up without even checking it, just by her change in behavior). Trying to even do her BS is a battle, getting her to drink water would be near impossible and would probably end up in me taking an unwanted 'bath' with that water.

    I get grouchy too, dont hold it against her. Its hard to explain what a high like that feels like but it one of the worst feelings and I have popped out a child. Breathing becomes difficult, you are naseous and dehydrated...it just sucks all around. Try talking to her, explain how things will help. Patience is a virtue remember that
  2. Visit  CT Pixie profile page
    0
    Quote from SoCalCrystal
    I get grouchy too, dont hold it against her. Its hard to explain what a high like that feels like but it one of the worst feelings and I have popped out a child. Breathing becomes difficult, you are naseous and dehydrated...it just sucks all around. Try talking to her, explain how things will help. Patience is a virtue remember that
    Oh I never hold it against her. I totally understand that it's not her normal behavior and that the increase blood sugar is changing her behavior. As I said, I always know even before checking her BS that the number will be high, just by her behavior. If she's nasty, grouchy, mean etc, that's the clue, since her norm is a sweet lady who never raises her voice. I always talk to her in a calm reassuring voice, explaining why I'm doing what I'm doing and how it will help. Sometimes that helps, other times it doesn't. But I continue trying.

    I work a LTC wing that has a majority of Alzheimers and geriatric psych residents.I have the patience of a Saint ..
  3. Visit  SoCalCrystal profile page
    0
    Quote from CT Pixie
    I work a LTC wing that has a majority of Alzheimers and geriatric psych residents.I have the patience of a Saint ..

    Ahhh....yes you do (round of applause)
  4. Visit  xtxrn profile page
    0
    Quote from gatoraimsLPN
    Just wondering if you get a reading like this do you panic? Re-test with a new machine? I was calm and cleaned the residents hands and switched machines. Just wondering as I do not know this resident but the regular nurse (ltc) agreed that I did the correct things but that the residents sugar is usually really high, like in the 300's.

    The resident is on three insulins: the two I can remember off the top of my head are Novolin and Novolog. I only gave the Novolin (routine insulin with sliding scale given as ordered) but I was just scanning her Mar to see what else she was on. She was on a sliding scale and the rest of the day her tests were 155 and 130.
    First- if the patient is conscious, no need to panic; if they're unconscious, you can panic after they're ok

    If the resident has blood sugars that high normally, then they tolerate higher highs- but it still needs to be addressed.

    Why is this person getting a Regular insulin, AND a short acting insulin? The onset is different, but the duration is near the same. Is there any long acting? (Lantus? Levemir?) Does this patient have an endocrinologist to manage insulin? With someone who has sugars in the 200s and 300s or worse, something needs adjusting big time. Is she on steroids, or have an infection?



    I ran around with near 400 and was orienting at a new job when I was diagnosed. A1C of 10.2.....I got by on diet alone for 12 years; now it's Lantus and NovoLog.
  5. Visit  Rob72 profile page
    0
    Quote from SoCalCrystal
    I know when I have had my few runs with DKA over the years before ever giving me insulin they pump me full of fluids.
    I hope that's saying that they were giving you fluids while giving you insulin, or that they got IV access just before giving insulin! It almost reads like they were diuresing you to tx the DKA.

    The management rationale is that you need access for fluid replacement, you will probably be started on an insulin drip for a few hours, and to be able to treat acute hypoglycemia.
  6. Visit  CDEWannaBe profile page
    0
    Quote from xtxrn
    Why is this person getting a Regular insulin, AND a short acting insulin? The onset is different, but the duration is near the same. Is there any long acting? (Lantus? Levemir?) Does this patient have an endocrinologist to manage insulin? With someone who has sugars in the 200s and 300s or worse, something needs adjusting big time. Is she on steroids, or have an infection?

    The 70/30 provides the basal insulin. It stays in the system for 14-24 hours. It's kind of old school since there are better long acting insulins like Lantus and Levemir available, but the 70/30 is a lot cheaper and some doctors still prescribe it. You're right on that the patient needs a different dose if blood sugars are habitually this high.

    High blood sugars feel like being hung over (headache, dehyrated, tired), so that's why people are grumpy.

close
close